Alert archive / Puerto Rico / Tornado Warnings in 2010

Tornado Warning 1, NWS JSJ

August 30, 2010

NWS JSJ issued this tornado warning at Aug 30, 2010, 12:11 PM CDT. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2010, 12:11 PM CDT (17:11 UTC)
Expired
Aug 30, 2010, 12:29 PM CDT
In force
18 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 61 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WFCA52 TJSJ 301711
TORSJU
PRC013-073-141-301745-
/O.NEW.TJSJ.TO.W.0001.100830T1711Z-100830T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
111 PM AST MON AUG 30 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* TORNADO WARNING FOR...
  ARECIBO MUNICIPALITY IN PUERTO RICO...
  JAYUYA MUNICIPALITY IN PUERTO RICO...
  UTUADO MUNICIPALITY IN PUERTO RICO...

* UNTIL 145 PM AST

* AT 105 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  NORTHWEST OF JAYUYA...OR NEAR UTUADO...MOVING SOUTH AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  JAYUYA BY 120 PM AST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 1818 6660 1820 6669 1841 6669 1838 6659
TIME...MOT...LOC 1711Z 007DEG 31KT 1827 6665

$$

ROSA
1 follow-up statement
630 
WWCA52 TJSJ 301729
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
129 PM AST MON AUG 30 2010

PRC013-073-141-301738-
/O.CAN.TJSJ.TO.W.0001.000000T0000Z-100830T1745Z/
JAYUYA PR-UTUADO PR-ARECIBO PR-
129 PM AST MON AUG 30 2010

...THE TORNADO WARNING FOR ARECIBO...UTUADO AND JAYUYA MUNICIPALITIES
IS CANCELED...

THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS DISSIPATED. 
HOWEVER...RESIDENTS ACROSS NORTH COASTAL SECTIONS OF PUERTO RICO 
SHOULD STAY ALERT FOR ANY ADDITIONAL WARNINGS AS OUTER RAIN BANDS OF 
MAJOR HURRICANE EARL WILL BE CAPABLE OF PRODUCING BRIEF FAST MOVING 
TORNADOES. 

LAT...LON 1818 6660 1820 6669 1841 6669 1838 6659
TIME...MOT...LOC 1728Z 007DEG 31KT 1812 6667

$$

ROSA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this tornado warning went out at Aug 30, 10:39 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 30, 10:39 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1139 AM AST MON AUG 30 2010

.UPDATE...CONTINUE TO EXPECT SHOWERS...THUNDERSTORMS AND BREEZY TO
GUSTY WINDS ACROSS PUERTO RICO AND THE VI...AS HURRICANE EARL
TRACKS WNW.

&&

.AVIATION...INCREASING CLOUDINESS WITH +SHRA OR +TSRA ARE EXPECTED
AT ALL TAF SITES...AS HURRICANE EARL TRACKS ACROSS THE LOCAL
ISLANDS TODAY THROUGH TUESDAY. THIS WILL LEAD TEMPO CONDITIONS OF
IFR ACROSS THE TAF SITES AT LEAST THROUGH 30/22Z. OCCASIONAL TO
FREQUENT RAINBANDS WITH EMBEDDED TSRA...AS WELL AS TROPICAL STORM
FORCE WIND GUSTS CAN BE EXPECTED ACROSS THE FLYING AREA LATE TODAY
AND CONTINUE THROUGH TUESDAY ESPECIALLY BTW NE PR AND THE NORTHERN
LEEWARD ISLANDS.

&&

.PREV DISCUSSION... /ISSUED 613 AM AST MON AUG 30 2010/

SYNOPSIS...HURRICANE EARL LOCATED OVER THE NORTHERN LEEWARD
ISLANDS WILL CONTINUE TO MOVE WEST AND ACROSS THE LOCAL FORECAST
AREA. THEN ON TUESDAY NIGHT HIGH PRESSURE IN THE WEST CENTRAL
ATLANTIC WILL RIDGE TO THE SOUTHWEST AND INTO THE NORTHEAST
CARIBBEAN...AND CONTINUE UNTIL THURSDAY EVENING. A LOW PRESSURE
SYSTEM WILL MOVE INTO THE EASTERN CARIBBEAN THURSDAY THROUGH
SATURDAY.

DISCUSSION...OUTER BANDS FROM HURRICANE EARL HAVE BEEN AFFECTING
THE USVI...MAINLY THE NORTHERN ISLANDS. THE ST THOMAS AIRPORT
REPORTED SUSTAINED WINDS OF 29 MPH AND A GUST OF 44 MPH. THIS SAME
BAND WILL CONTINUE TO MOVE WEST AND AFFECT THE EASTERN PORTIONS OF
PUERTO RICO LATER THIS MORNING.

THE FORECAST TRACK OF HURRICANE EARL WILL TAKE THE SYSTEM ACROSS
THE NORTHERN LEEWARD ISLANDS THIS MORNING. THIS WILL LIKELY BRING
HURRICANE CONDITIONS TO THE NORTHERN U.S. VIRGIN ISLANDS AND
TROPICAL STORM CONDITIONS ACROSS PUERTO RICO STARTING MID
AFTERNOON.

BANDS OF SHOWERS ASSOCIATED TO EARL WILL BECOME MORE FREQUENT
AS THE DAY GOES BY...MAINLY AFTER MID AFTERNOON. THESE BANDS WILL
PRODUCE HEAVY RAINFALL AND VERY GUSTY WINDS ACROSS THE ISLAND.
THE STRONGER WINDS WILL OCCUR ACROSS THE EASTERN AND NORTHERN
PORTIONS OF PUERTO RICO...INCLUDING HIGHER ELEVATIONS.

ALL LOCAL RESIDENTS AND VISITORS SHOULD CONTINUE TO CLOSELY
MONITOR THE PROGRESS OF EARL OVERNIGHT THROUGH MONDAY. FOR MORE
INFORMATION ABOUT HURRICANE EARL AND ITS LOCAL IMPACTS...PLEASE
REFER TO THE LATEST SAN JUAN HURRICANE LOCAL STATEMENT.

AVIATION...INCREASING CLOUDINESS WITH +SHRA OR +TSRA ARE EXPECTED
ACROSS THE LOCAL FLYING AREA TO INCLUDE TNCM...AND TKPK...AS
HURRICANE EARL TRACKS ACROSS THE LOCAL ISLANDS TODAY THROUGH TUESDAY.
THIS WILL LEAD TEMPO CONDITIONS OF IFR ACROSS TNCM AND TKPK AT LEAST
THROUGH 30/22Z THEREAFTER...OCCASIONAL TO FREQUENT RAINBANDS WITH
EMBEDDED TSRA...AS WELL AS TROPICAL STORM FORCE WIND GUSTS CAN BE
EXPECTED ACROSS THE FLYING AREA LATE TODAY AND CONTINUE THROUGH
TUESDAY ESPECIALLY BTW NE PR AND THE NORTHERN LEEWARD ISLANDS.

MARINE...MARINERS ARE URGED TO PORT IN PORT AS MARINE CONDITIONS
WILL DETERIORATE THROUGH THE MORNING HOURS. HURRICANE CONDITIONS
ARE POSSIBLE ACROSS THE EASTERN ATLANTIC AND CARIBBEAN
WATERS...INCLUDING THE ANEGADA PASSAGE. ISOLATED TORNADOES OR
WATERSPOUTS ARE POSSIBLE ACROSS THE ATLANTIC COASTAL WATERS...
EASTERN PASSAGES AND THE WATERS SURROUNDING THE U.S. VIRGIN
ISLANDS WITH RAIN BANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  90  79 / 100 100  80  30
STT  88  82  89  82 / 100 100  60  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HURRICANE WATCH FOR CENTRAL INTERIOR-CULEBRA-EASTERN INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
     PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
     SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     TROPICAL STORM WARNING FOR CENTRAL INTERIOR-CULEBRA-EASTERN
     INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
     SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HURRICANE WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

&&

23/12
Hazardous weather outlook, Aug 30, 7:05 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...DELAYED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
805 AM AST MON AUG 30 2010

AMZ710>745-PRZ001>013-311215-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
805 AM AST MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE EARL WILL CONTINUE TO TRACK WEST NORTHWEST AND WILL PASS
BETWEEN 75-100 MILES NORTHEAST OF THE LOCAL AREA. A HURRICANE
WATCH IS IN EFFECT FOR ALL PUERTO RICO...CULEBRA AND VIEQUES. A
TROPICAL STORM WARNING IS IN EFFECT FOR ALL PUERTO RICO.

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND FLASH
FLOOD MESSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HURRICANE WATCH WILL CONTINUE IN EFFECT FOR ALL PUERTO
RICO...CULEBRA...AND VIEQUES.

.SPOTTER INFORMATION STATEMENT...RAIN INFORMATION WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-311215-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
805 AM AST MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR THE U.S. VIRGIN ISLANDS.

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND FLASH
FLOOD MESSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HURRICANE WARNING CONTINUE FOR THE U.S. VIRGIN ISLANDS.

.SPOTTER INFORMATION STATEMENT...RAIN INFORMATION WILL BE
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:17 AM CDTHurricane WarningJSJ22 hr
Aug 30, 7:39 AM CDTFlash Flood WarningJSJ98 min
Aug 30, 9:27 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 30, 10:17 AM CDTFlash Flood WarningJSJ7 hr
Aug 30, 10:34 AM CDTAreal Flood AdvisoryJSJ5 hr
Aug 30, 12:04 PM CDTFlash Flood WarningJSJ3 hr
Aug 30, 12:23 PM CDTAreal Flood AdvisoryJSJ6 hr
Aug 30, 2:11 PM CDTAreal Flood WarningJSJ12 hr
Aug 30, 2:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 30, 2:52 PM CDTFlash Flood WarningJSJ3 hr
Aug 30, 3:39 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 30, 3:52 PM CDTAreal Flood WarningJSJ14 hr
Aug 30, 4:15 PM CDTAreal Flood AdvisoryJSJ6 hr
Aug 30, 4:38 PM CDTAreal Flood AdvisoryJSJ13 hr
Aug 30, 4:47 PM CDTAreal Flood WarningJSJ8 hr
Aug 30, 5:04 PM CDTAreal Flood WarningJSJ4 hr
Aug 30, 5:24 PM CDTFlash Flood WarningJSJ5 hr

Nearby

Tornado Warnings in Puerto Rico, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.